MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 3-4 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 3-4 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71453211
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hyperextension (4523); Subluxation (4525); Joint Laxity (4526)
Date of Event 03/27/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient underwent a second revision surgery of the right knee on (b)(6)2023 due to instability (hyperextension).During the procedure the 9mm insert and explanted and replaced with an 11mm insert.The patient kept experiencing instability even after this intervention.The primary right knee surgery was performed on (b)(6) 2022; and the first revision surgery of the knee was performed on (b)(6)2022 due to an infection (covered under case-(b)(4).
 
Additional Manufacturer Narrative
Internal complaint reference: case(b)(4).
 
Event or Problem Description
It was reported that the patient underwent a second revision surgery of the right knee on (b)(6) 2023 due to instability (hyperextension).During the procedure the 9mm insert and explanted and replaced with an 11mm insert.The patient kept experiencing instability even after this intervention.The primary right knee surgery was performed on (b)(6) 2022; and the first revision surgery of the knee was performed on (b)(6) 2022 due to an infection (covered under (b)(4)).
 
Additional Manufacturer Narrative
Section b5 and h6 were updated.Section h10: the explanted device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, although a date discrepancy is noted on the provided translated surgical report (¿dated (b)(6) 2023¿ vs ¿surgery dated: (b)(6) 2022¿), a second revision was performed due to instability/band insufficiency (believed to be approximately 9 months after the first revision) with the surgical indication: ¿¿ increasing hyperflexion had developed a few days ago with complex instability and a tendency to subluxate¿.¿clear mediodorsal instability and extensibility, with the integrity of the inner band still appearing intact¿ per the second revision note; therefore, the insert was changed to a condylar constrained and upsized to an 11mm insert (from 9mm) which provided ¿sufficient stable guidance of the knee joint with continued full extension and 140° flexion¿.The provided x-rays dated (b)(6) 2023 also appear non-congruent to the surgical report (dated 28-03-2023), as there are no obvious radiological signs of a recent surgical procedure.In conclusion, based on the revision surgical report, the mediodorsal instability/band insufficiency allowed for hyperflexion with a tendency to subluxate therefore leading to the second revision which included changing to a condylar constrained insert with an upsized thickness of 11mm (replacing the 9mm).The patient¿s extensive surgical history cannot be ruled out as a contributing factor to the reported event.Patient impact beyond that which was reported cannot be determined.No further medical assessment can be rendered at this time.Based on the information provided, the unsatisfactory experience could be confirmed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in possible adverse effects that subluxation and unusual stress concentrations can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions a review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, joint laxity, patient condition or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).

Brand Name
LGN PS HIGH FLEX XLPE SZ 3-4 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17163898
Report Number1020279-2023-01340
Device Sequence Number17585430
Product Code JWH
UDI-Device Identifier00885556035252
UDI-Public00885556035252
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71453211
Device Catalogue Number71453211
Device Lot Number22BT60436
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2023
Supplement Date Received by Manufacturer07/28/2023
Initial Report FDA Received Date06/20/2023
Supplement Report FDA Received Date08/01/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71420184/G2200777/LGN PS HIGH FLEX XLPE SZ 3-4 9MM.; 71420574/22AM14908/GNS II RESURF PAT 29MM.; 71423235/21GM17603/LEGION PS NP FEM SZ 5 RT.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age31 YR
Patient SexFemale